Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 77, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 9, 2022, 4:38 PM EDT for Jasper County, South Carolina; Chatham County, Georgia. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2022, 4:38 PM EDT (20:38 UTC)
- Expired
- Jun 9, 2022, 5:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Chatham County, GA, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 70 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:42 PM EDT | TSTM WND DMG | 2 E Garden City, GA | CHATHAM COUNTY EMERGENCY MANAGEMENT AGENCY REPORTED A TREE DOWN IN THE 600 BLOCK OF MAIN STREET. THE ROAD WAS BLOCKED DUE TO THE TREE FALLING ON POWER LINES. |
| Jun 9, 5:00 PM EDT | MARINE TSTM WIND 43 | 3 Wnw Fort Screven, GA | THE NATIONAL OCEAN SERVICE TIDE GAUGE AT FORT PULASKI MEASURED A 38 KNOT WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WUUS52 KCHS 092038
SVRCHS
GAC051-SCC053-092145-
/O.NEW.KCHS.SV.W.0077.220609T2038Z-220609T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
438 PM EDT Thu Jun 9 2022
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Chatham County in southeastern Georgia...
Jasper County in southeastern South Carolina...
* Until 545 PM EDT.
* At 438 PM EDT, a severe thunderstorm was located over Garden City,
moving east at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include:
Pooler, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, I-16/I-95 Interchange, Hunter Army Airfield, Midtown
Savannah, Downtown Savannah, Savannah International Airport,
Montgomery, Garden City, Port Wentworth, Thunderbolt, Vernonburg
and Sandfly.
This warning includes the following interstates:
I-16 between mile markers 158 and 168.
I-516 between mile markers 3 and 9.
I-95 in Georgia between mile markers 97 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3203 8129 3222 8113 3203 8083 3201 8081
3200 8081 3187 8092
TIME...MOT...LOC 2038Z 285DEG 15KT 3210 8118
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRM2 follow-up statements
940
WWUS52 KCHS 092107
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
507 PM EDT Thu Jun 9 2022
GAC051-SCC053-092145-
/O.CON.KCHS.SV.W.0077.000000T0000Z-220609T2145Z/
Chatham GA-Jasper SC-
507 PM EDT Thu Jun 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR PORTIONS OF CHATHAM AND JASPER COUNTIES...
At 506 PM EDT, severe thunderstorms were located along a line
extending from near Whitemarsh Island to near I-16/I-95 Interchange,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 503 PM, Chatham Emergency Management
reported trees and powerlines down across parts of the
Savannah Metro Area.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include:
Pooler, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, I-16/I-95 Interchange, Hunter Army Airfield, Midtown
Savannah, Downtown Savannah, Savannah International Airport,
Montgomery, Garden City, Port Wentworth, Thunderbolt, Vernonburg and
Sandfly.
This warning includes the following interstates:
I-16 between mile markers 158 and 168.
I-516 between mile markers 3 and 9.
I-95 in Georgia between mile markers 97 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3203 8129 3222 8113 3203 8083 3201 8081
3200 8081 3187 8092
TIME...MOT...LOC 2106Z 307DEG 10KT 3208 8098 3203 8125
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$263
WWUS52 KCHS 092143
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
543 PM EDT Thu Jun 9 2022
GAC051-SCC053-092153-
/O.EXP.KCHS.SV.W.0077.000000T0000Z-220609T2145Z/
Chatham GA-Jasper SC-
543 PM EDT Thu Jun 9 2022
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF CHATHAM AND JASPER
COUNTIES WILL EXPIRE AT 545 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3203 8129 3222 8113 3203 8083 3201 8081
3200 8081 3187 8092
TIME...MOT...LOC 2143Z 285DEG 15KT 3204 8081 3199 8108
$$
BRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:58 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 9, 3:58 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Charleston SC 358 PM EDT Thu Jun 9 2022 .SYNOPSIS... A cold front will continue to push across the region tonight before stalling in the vicinity into the weekend. Thereafter, general high pressure will prevail through next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Decent coverage of convection has developed over the southeastern half of the area this afternoon as a shortwave moves through. Mesoanalysis shows about 2,000 J/kg MLCAPE across the area which has supported a few severe thunderstorms with damaging winds. This activity should continue to shift ESE and off the coast by late afternoon or early evening. A few more showers or tstms could develop along the leading edge of the cold front as it pushes through late this evening and early Friday morning. Winds will shift to the north over the northern areas late tonight following the frontal passage. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Mid level troughing over the eastern CONUS will slightly amplify Friday into Saturday before lifting northeast Sunday. At the surface, a stalled front located just offshore Friday morning will begin to stagger inland, continuing to linger across the forecast area before pushing offshore again Sunday morning. Friday should remain mostly rain-free with drier mid-level air in place behind the front. Some convection could develop across the coastal waters where there is decent llvl convergence and more moisture, but coverage over land looks to be too limited to mention in the forecast. As the axis of the upper trough aligns itself across the Southeast U.S. Saturday, deeper moisture will surge into the area. In addition to forcing for ascent, which looks a bit more notable across Southeast Georgia, this should lead to an unsettled day with scattered to numerous showers and thunderstorms expected. The overall severe potential is low for now. However, an isolated strong to severe thunderstorm is possible just about anywhere with moderate MLCAPE and bulk shear between 20-25 kt. Likely POPs have been included in the forecast for Saturday afternoon and evening. As the upper trough then lifts north, this will push the stationary front offshore Saturday night into Sunday. Isolated to scattered convection could develop along the sea breeze Sunday; however, the majority of the activity should remain confined to the coastal locations as southwest flow tries to prevent the sea breeze circulation from moving far inland. Temperatures through the period will feature highs in the low 90s across most locations except upper 80s along the beaches. Lows will range from the low to mid 70s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The main weather influencer in the long term period will be a large mid level ridge deepening and expanding eastward into the region. This pattern favors lower rain chances and warmer temperatures, though it's worth noting some models show shortwaves dropping out of the northwest flow aloft which could enhance convection potential at times. The forecast currently keeps rain chances no higher than 20%. Otherwise, the story will be the unseasonably hot temperatures. Highs are expected to reach the mid to upper 90s inland. Will need to monitor the potential for heat indices to reach the pre-July 1 criteria of 105F through much of next week. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Scattered convection could briefly affect any terminal this afternoon or evening. The best coverage will probably be south of KSAV so at this juncture we cannot pin down timing at a TAF site better than a vicinity thunder mention. By late this evening most activity should be off the coast after the passage of the cold front. Extended Aviation Outlook: Prevailing VFR. Brief flight restrictions possible in mainly afternoon/evening showers and thunderstorms this weekend. && .MARINE... SW winds this evening will become W or NW by late tonight as the cold front approaches the waters. Friday through Tuesday: A stalled front will linger in the vicinity into the weekend. Higher pressure is expected to return next week. Aside from a brief period of northeast/east winds early Friday, winds will predominantly be out of the southwest. Speeds will average around 15 knots or less with seas averaging 2 to 4 feet. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM...BRM LONG TERM...BRM AVIATION...BRM/JRL MARINE...BRM/JRL
Hazardous weather outlook, Jun 9, 4:01 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 401 PM EDT Thu Jun 9 2022 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-102015- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 401 PM EDT Thu Jun 9 2022 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: A few strong to severe thunderstorms are possible until 7 pm tonight, with damaging wind gusts the main hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jun 9, 3:19 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT THU JUN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST MARINE CORPS AIR STATIO 32.49N 80.70W
06/09/2022 M47 MPH BEAUFORT SC ASOS
THE BEAUFORT MARINE CORPS AIR STATION MEASURED A 47 MPH
(41 KT) WIND GUST.
0314 PM TSTM WND GST BEAUFORT COUNTY AIRPORT 32.41N 80.63W
06/09/2022 M51 MPH BEAUFORT SC AWOS
THE BEAUFORT EXECUTIVE AIRPORT (KARW) MEASURED A 51 MPH
(44 KT) WIND GUST.
&&
EVENT NUMBER CHS2200605
EVENT NUMBER CHS2200606
BSHSpecial weather statement, Jun 9, 3:25 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
325 PM EDT Thu Jun 9 2022
SCZ050-092000-
Charleston-
325 PM EDT Thu Jun 9 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 325 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Wadmalaw Island to
near Edisto Beach, and moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Johns Island, James Island, Folly Beach, Seabrook Island, Kiawah
Island, Meggett, Rockville and Yonges Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3266 7987 3258 7999 3252 8015 3253 8026
3254 8026 3251 8032 3252 8032 3253 8033
3270 8024 3272 7985
TIME...MOT...LOC 1925Z 266DEG 19KT 3268 8017 3251 8027
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jun 9, 3:46 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
346 PM EDT Thu Jun 9 2022
SCZ047-048-051-092015-
Inland Jasper-Coastal Jasper-Beaufort-
346 PM EDT Thu Jun 9 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 346 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hardeeville to
near Rose Hill, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Hilton Head
Airport, Pritchardville, Forest Beach and Folly Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3220 8112 3222 8114 3222 8115 3223 8114
3224 8115 3229 8078 3225 8058 3212 8072
3210 8088
TIME...MOT...LOC 1946Z 288DEG 20KT 3223 8107 3226 8081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Jun 9, 4:06 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT THU JUN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM MARINE TSTM WIND 2 WSW FOLLY BEACH 32.64N 79.97W
06/09/2022 M40 MPH CHARLESTON SC MESONET
THE WEATHERFLOW SITE AT THE FOLLY BEACH COUNTY PARK
MEASURED A 35 KNOT WIND GUST.
&&
EVENT NUMBER CHS2200607
BSHLocal storm report, Jun 9, 4:23 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT THU JUN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 3 NW PORT ROYAL 32.41N 80.72W
06/09/2022 BEAUFORT SC FIRE DEPT/RESCUE
BURTON FIRE DEPARTMENT SHARED PICTURES ON TWITTER OF 4
LARGE TREES DOWN ON MINK POINT BOULEVARD. THE ROAD IS
CURRENTLY CLOSED.
&&
EVENT NUMBER CHS2200608
BSHSpecial weather statement, Jun 9, 4:32 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
432 PM EDT Thu Jun 9 2022
GAZ118-119-SCZ047-051-092115-
Coastal Chatham-Inland Chatham-Inland Jasper-Coastal Jasper-
432 PM EDT Thu Jun 9 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...
At 432 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garden City, or near Savannah International
Airport, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Pooler, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Midtown Savannah, Downtown Savannah, Coffee Bluff and
Savannah International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3203 8132 3224 8118 3202 8083 3192 8088
3182 8100
TIME...MOT...LOC 2032Z 290DEG 25KT 3210 8120
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BRMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:41 PM EDT | Special Marine Warning | CHS | 64 min | |
| Jun 9, 2:12 PM EDT | Special Weather Statement | CHS | Charleston | 18 min |
| Jun 9, 2:23 PM EDT | Special Weather Statement | CHS | Jasper | 37 min |
| Jun 9, 2:30 PM EDT | Special Marine Warning | CHS | 45 min | |
| Jun 9, 2:35 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 40 min |
| Jun 9, 3:01 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 59 min |
| Jun 9, 3:05 PM EDT | Special Marine Warning | CHS | 55 min | |
| Jun 9, 3:21 PM EDT | Special Marine Warning | CHS | 84 min | |
| Jun 9, 3:25 PM EDT | Special Weather Statement | CHS | Charleston | 35 min |
| Jun 9, 3:46 PM EDT | Special Weather Statement | CHS | Beaufort | 29 min |
| Jun 9, 3:59 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 61 min |
| Jun 9, 4:26 PM EDT | Special Marine Warning | CHS | 64 min | |
| Jun 9, 4:37 PM EDT | Special Marine Warning | CHS | 68 min | |
| Jun 9, 5:43 PM EDT | Special Marine Warning | CHS | 42 min | |
| Jun 9, 12:11 PM EDT | Special Weather Statement | CHS | Liberty | 34 min |
| Jun 9, 12:49 PM EDT | Special Weather Statement | CHS | Liberty | 41 min |
| Jun 9, 1:46 PM EDT | Special Weather Statement | CHS | McIntosh | 29 min |
| Jun 9, 4:32 PM EDT | Special Weather Statement | CHS | Chatham | 43 min |
| Jun 9, 4:57 PM EDT | Special Weather Statement | CHS | Liberty, Long | 48 min |
| Jun 9, 5:08 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Liberty | 37 min |
| Jun 9, 5:12 PM EDT | Areal Flood Advisory | CHS | Bryan, Chatham | 71 min |
| Jun 9, 6:41 PM EDT | Special Weather Statement | CHS | Effingham | 19 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.